They're not the Cleavers, said Mike Rozga, but they’re a typical American family and their son, David, was a good kid.
A kid, in fact, who excelled academically, was a good athlete, performed in the school band, and was involved in his church youth group.
“He had no problems or issues at all. David wasn't a partier or drinker,” his father said.
But soon after high school graduation, David and friends just wanted to celebrate.
They'd heard about a synthetic marijuana called K2 that could be purchased at the local mall and decided to try it, Rozga said.
“It was legal. It was fake pot, and they couldn't legally buy alcohol. This wasn't a bunch of depressed or troubled kids. They were honor roll students. Good kids who made a poor choice,” said Rozga, who resides in Indianola, Iowa, with his wife, Jan, and their other son.
That choice cost David, 18, his life. He killed himself five years ago while under the influence of K2.
“It did something to his mind,” Rozga said. “We tend to stereotype drug use and think it only impacts bad kids. But something in us makes us want to experiment and have our minds altered somewhat. It takes over.”
Cannabinoid Poisonings on the Rise
Synthetic cannabinoid was first reported in the United States in 2008.
Between January and May 2015, U.S. poison centers in 48 states reported receiving 3,572 calls related to synthetic cannabinoid use, a 229 percent increase from the 1,085 calls received during the same period in 2014, according to a study by the .
The 2015 figures included a spike of 1,501 calls in April and 15 reported deaths, a three-fold increase over the five deaths reported in 2014.
includes an article, “Increase in Reported Adverse Health Effects Related to Synthetic Cannabinoid Use — United States, January-May 2015,” that discusses the increase in use and the adverse health effects associated with the synthetic drug.
Synthetic cannabinoids include various psychoactive chemicals or a mixture of such chemicals that are sprayed onto plant material, which is then smoked or ingested to achieve a high.
These products are known by a variety of names, such as synthetic marijuana, spice, K2, black mamba, and crazy clown. They’re sometimes sold in retail outlets as herbal products.
The most commonly reported adverse health effects associated with synthetic cannabinoid use are agitation, tachycardia, drowsiness or lethargy, vomiting, and confusion.
“They're sold at gas stations, smoke shops, and online and marketed as natural, safe, and nonaddictive, so people assume they're safe,” said Royal Law, a CDC epidemiologist. “But they're obviously neither natural or safe, and they are addictive.”
He's unsure why so many people are getting poisoned.
Message Not Being Received
Joseph Palamar, Ph.D., assistant professor in the Department of Population Health at the New York University Langone Medical Center in New York, says many people don't believe the government when it extols the dangers of drugs.
Consequently, they’re unlikely to be persuaded when they hear about the harmful effects of synthetic cannabinoid.
“If I were a kid, I probably wouldn't be,” he said.
Law agreed it's an issue.
“Public messaging can only go so far,” he said, “and what we can do is just to repeat our message that this is dangerous.”
Palamar is one of the researchers affiliated with New York University's Center for Drug Use and HIV Research who authored a study, “Synthetic Cannabinoid Use in a Nationally Representative Sample of U.S. High School Seniors.”
In that study, 10 percent of the students reported recent cannabinoid use and 3 percent reported more frequent use. Girls were at low odds for use, although going out several evenings per week for entertainment consistently increased the odds.
Lifetime use of alcohol, cigarettes, and other illicit drugs also increased the odds of use. The frequency of marijuana use was the strongest factor to further increase odds of synthetic cannabinoid use.
With synthetic marijuana, “no one knows what they're getting and there have been bad batches out there,” said Palamar.
That may be contributing to more poisonings, he said.
Death Hits Families Hard
David's death was the worst kind of wakeup call, not only for the Rozgas but the entire community.
“One thing we heard from so many people, especially those who knew us and the kind of kid David was: ‘If this can happen to you, it can happen to anyone,’” said Rozga.
Even five years after David's death, Rozga admitted it's still not easy to cope.
“Some of those anniversaries, especially the milestones, can be tougher than others,” said Rozga. “We've been helped by our faith, community and friends, and I think helping others is helpful. We've been trying to educate legislatures, kids, and parents. We're making progress.”